Texas, 2013Damaging Winds in Texas, December 21, 2013
December 21, 2013 · NWS SHV · 5 events in 4 counties and zones
A vigorous upper level trough moved out of old Mexico and ejected out in the Oklahoma and Texas Panhandle during the late morning hours of Saturday, December 21st. As the trough began to fill and lift out, it took on a negative tilt which helped to increase lift across the region during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level trough moved out of old Mexico and ejected out in the Oklahoma and Texas Panhandle during the late morning hours of Saturday, December 21st. As the trough began to fill and lift out, it took on a negative tilt which helped to increase lift across the region during the afternoon. Meanwhile, closer to the surface, the leading edge of a very shallow but cold airmass, in the form of a cold front, was moving across Northeast Texas into Southwest Arkansas. This put nearly all of Northern Louisiana and South Central Arkansas in a very strongly sheared warm sector. Low level shear was maximized just ahead of the cold front as it slowly moved east during the afternoon hours. Deep layer shear was in the order 60kts from the southwest and this resulted in a broken squall line that moved quickly through the region during the afternoon of the 21st. A tornado also developed along the leading edge of the squall line in Northeast Louisiana with some wind damage reported. Otherwise, widespread wind damage was observed with mostly straight line winds across much of Northern Louisiana and South Central Arkansas as well as the southern two thirds of Northeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 21, 4:29 AM CST, 8 hours 59 minutes earlier.
Area forecast discussion, Dec 21, 4:29 AM CST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 AM CST SAT DEC 21 2013
.DISCUSSION...
COLD FRONT CONTINUES TO MAKE EWD PROGRESS THIS MORNING...AND IS
CURRENTLY ALONG A LINE FROM JUST S OF TYLER...TO JUST NW OF
TEXARKANA. UPPER LOW EMBEDDED IN LARGE SCALE BROAD TROF OVER THE
WRN U.S. BEGINNING TO PIVOT NEWD...AND A SFC LOW HAS DEVELOPED IN
RESPONSE ACROSS S TX JUST NE OF EAGLE PASS. SFC LOW IS EXPECTED TO
KICK NEWD ALONG THE FRONT...AS THE UPPER LOW BECOMES NEGATIVELY
TILTED AND PUNCHES ACROSS NW TX. UNCERTAINTY ABOUNDS WITH RESPECT
TO THE TEMP FCST FOR TODAY...AS THE FRONT HAS PUSHED FURTHER E
THAN ANY OF THE MODELS HAD PREVIOUSLY INDICATED. TO COMPLICATE
THINGS EVEN MORE...THE SFC LOW MAY CAUSE THE FRONT TO RETREAT
SOME...WREAKING HAVOC ON EVEN THE BEST OF FORECASTING EFFORTS.
HAVE GIVEN IT A GO BASED ON THE NAM...BUT EXPECT SEVERAL UPDATES
TODAY TO ADJUST TIMING/POSITION.
NOT MUCH HAS CHANGED WITH RESPECT TO THE POSSIBILITY OF SEVERE
WEATHER. GREATEST RISK TODAY APPEARS TO BE ACROSS N LA/SRN AR...AS
THESE AREAS HAVE THE BEST CHANCE TO HEAT UP AND MAXIMIZE
INSTABILITY. SHEAR PROFILES/HELICITY VALUES WILL BE MORE THAN
SUFFICIENT TO SUPPORT ROTATING STORMS. ADDITIONALLY...0-1 KM
HELICITY VALUES IN EXCESS OF 300 M2/S2 ARE FCST AHEAD OF THE COLD
FRONT...EMPHASIZING THE THREAT FOR TORNADOES. WILL BE ATTEMPTING
AN 18Z SOUNDING...IF WEATHER PERMITS...TO HOPEFULLY PROVIDE EVEN
MORE UNDERSTANDING OF THE THREATS.
OTHERWISE...WHILE OVERALL QPF HAS TRENDED DOWNWARD OVER THE LAST
COUPLE OF MODEL RUNS...WE MAY STILL SEE SOME ISSUES WITH FLOODING
DUE TO TRAINING STORMS ALONG THE FRONT. THUS...FF WATCH REMAINS
IN EFFECT UNTIL 6 PM.
EXPECT STORMS TO END FROM W TO E BEGINNING THIS EVENING...AND
BE COMPLETELY OUT BY EARLY SUNDAY MORNING. COOLER TEMPS EXPECTED
FOR SUNDAY IN THE WAKE OF THE FRONT...BUT THE SFC RIDGE WILL
HOLD OFF UNTIL THE BROAD TROF MOVES OVHD LATE SUNDAY. CHILLY TEMPS
EXPECTED FOR MONDAY AND TUESDAY...AS THE 1030 HIGH SETTLES IN OVER
THE REGION.
RAIN CHANCES WILL CREEP BACK INTO THE FCST BY LATER IN THE WORK
WEEK...AS ANOTHER UPPER DISTURBANCE/COLD FRONT MOVE ACROSS THE
REGION THURSDAY. /12/
&&
.AVIATION...
EARLY THIS MORNING A COLD FRONT BISECTED THE FOUR STATE REGION FROM
SOUTHWEST ARKANSAS ALONG A MENA TO DE QUEEN AND JUST WEST OF
TEXARKANA ARKANSAS AND TYLER TO PALESTINE TEXAS LINE. A BAND OF
SHOWERS WAS OVER THE AREA AHEAD OF THE FRONT FROM EL DORADO TO
SHREVEPORT AND LUFKIN. THERE HAVE BEEN A FEW ISOLATED THUNDERSTORMS
AHEAD OF THE FRONT BUT MOST WILL BE ALONG AND IN WAKE OF THE BOUNDARY
INTO THE DAY TODAY. MVFR/IFR FLIGHT CATEGORIES WILL PREVAIL AHEAD OF
THE BOUNDARY WITH A MOSTLY IFR/MVFR IN WAKE OF THE BOUNDARY. THIS
SYSTEM WILL BE DIVIDING LINE BETWEEN LOW IFR CONDITIONS NORTH AND
WEST OF THE BOUNDARY TO MVFR WITH OCCASIONAL IFR SOUTH AND EAST.
THE CONVECTION WILL ALSO INCREASE WITH NUMEROUS STRONG TSTMS
EXPECTED...BRINGING MODERATE TO SEVERE TURBULENCE NEAR 21/12 UTC TO
21/15 UTC. AFTER 21/18 UTC...THE STRONG CONVECTION WILL BEGIN A
SHIFT EAST...BUT WILL CONTINUE OVER PARTS OF NORTHWEST AND NORTH
CENTRAL LOUISIANA...PARTS OF EAST TEXAS...AND SOUTH CENTRAL ARKANSAS
THROUGH 22/00Z. NORTH AND WEST OF THE FRONT... EXPECT WIDESPREAD IFR
TO LIFR FLIGHT CONDITIONS DUE TO CEILINGS...RAIN...EMBEDDED TSTMS
AND FOG TO NEAR 22/06 UTC WHEN A DRY SLOT SPREADS IN FROM THE WEST
AND SOUTHWEST AFFECTING TEXAS SITE FOLLOWED BY THE NORTH LOUISIANA
AND SOUTH CENTRAL ARKANSAS TERMINALS. AS COLDER AIR SPREADS IN FROM
THE NORTHWEST LOW CEILINGS LOOK TO RETURN FOR SOUTHWEST ARKANSAS AND
NORTHEAST TEXAS SITES AFTER 22/12 UTC TO NEAR 22/18 UTC THEN
REMAINING DEEP EAST TEXAS...NORTH LOUISIANA...AND SOUTH CENTRAL
ARKANSAS SITES BETWEEN 22/18 UTC TO 23/00 UTC. SURFACE WINDS WILL BE
SOUTHERLY 10 TO 20 KNOTS PRIOR TO FRONTAL ARRIVAL...THEN A BRIEF
SOUTHWEST TO WEST DIRECTION...AND REMAINING MOSTLY WESTERLY FOR THE
REMAINDER OF THE FORECAST PERIOD AFTER 22/00 UTC THROUGH 22/12 UTC.
AFTER 22/12 UTC THE SURFACE WINDS WILL BECOME MORE NORTHWEST DURING
THE DAY SUNDAY. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 43 59 31 49 / 100 30 10 10 0
MLU 76 53 67 35 50 / 100 70 10 10 0
DEQ 59 36 49 26 46 / 100 10 10 10 0
TXK 68 42 52 28 46 / 100 20 10 10 0
ELD 74 45 59 31 48 / 100 50 10 10 0
TYR 54 40 51 28 47 / 100 10 10 10 0
GGG 69 43 55 29 48 / 100 20 10 10 0
LFK 74 44 62 31 51 / 80 20 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ061-071>073.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070-071.
LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARZ060-070.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ096-097-108>112.
LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ112-126-138-149>153-165>167.
&&
12/06Hazardous weather outlook, Dec 21, 11:40 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CST SAT DEC 21 2013
TXZ124-125-136-137-221745-
WOOD-UPSHUR-SMITH-GREGG-
1140 AM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND ISOLATED THUNDERSTORMS...WILL BEGIN TO DIMINISH LATER
IN THE AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
ARZ071>073-LAZ001>004-010>012-017-TXZ126-138-149>153-165>167-
221745-
LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
DE SOTO-RED RIVER-BIENVILLE-SABINE LA-MARION-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1140 AM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS
AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA UNTIL
AROUND MID AFTERNOON. A FEW STORMS COULD POSSIBLY BECOME
SEVERE...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS OR ISOLATED
TORNADOES. LOCALLY HEAVY RAINFALL IS ANOTHER CONCERN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WHILE THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR
RADIO OPERATORS REMAINS A POSSIBILITY FOR THIS AFTERNOON...THE POTENTIAL
FOR SEVERE WEATHER APPEARS TO BE VERY ISOLATED AT THIS TIME.
ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-221745-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
1140 AM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND ISOLATED THUNDERSTORMS...WILL CONTINUE ACROSS THE
AREA FOR MOST OF THE AFTERNOON. ALTHOUGH ADDITIONAL RAINFALL IS
NOT EXPECTED TO BE EXTREMELY HEAVY...A SATURATED GROUND MAY ALLOW
FOR BRIEF LOCALIZED FLOODING ISSUES AT A FEW LOCATIONS. A FEW
THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME FOR
THIS AFTERNOON.
LAZ005-006-013-014-018>022-221745-
LINCOLN-UNION LA-JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-
CALDWELL-LA SALLE-
1140 AM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA UNTIL
AROUND THE LATE AFTERNOON. A FEW STORMS MAY BECOME SEVERE...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS OR ISOLATED TORNADOES.
LOCALLY HEAVY RAINFALL IS ANOTHER CONCERN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR
RADIO OPERATORS REMAINS A POSSIBILITY FOR THIS AFTERNOON. HOWEVER...
THE THREAT FOR SEVERE WEATHER APPEARS TO BE FAIRLY ISOLATED AT
THIS TIME.
VII
In the hours before
Local storm report, Dec 21, 12:59 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1259 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG 5 E MANSFIELD 32.03N 93.62W
12/21/2013 DE SOTO LA 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER SHV1300446
10Local storm report, Dec 21, 1:26 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
126 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM TSTM WND DMG COUSHATTA 32.02N 93.34W
12/21/2013 RED RIVER LA 911 CALL CENTER
TREE DOWN.
&&
EVENT NUMBER SHV1300447
10Local storm report, Dec 21, 1:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 5 ESE RINGGOLD 32.30N 93.21W
12/21/2013 BIENVILLE LA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER SHV1300448
10Thunderstorm Wind, Angelina
- When
- December 21, 1:28 PM CST
- Where
- Angelina County, 1.38 mi S of Lufkin
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 31.330, -94.730
Wind damage was quite extensive in and around the Lufkin, Texas area. Numerous trees and power lines were downed including a tree down on a house on the 1700 block of Courtney Lane. A local retailer on FM 58 lost at least two of its portable buildings in the wake of the strong winds. An entire wall on a South Chestnut Street business was completely torn down by the winds. Another local retailer experienced damage to its AC units along with falling ceiling tiles. At the DPS office in Lufkin, the storm shattered the back window of a DPS truck and broke the windows of an employee's personal vehicle.
Thunderstorm Wind, Nacogdoches
- When
- December 21, 1:50 PM CST
- Where
- Nacogdoches County, Chireno
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.500, -94.350
Several trees were down in and around the Chireno area.
Thunderstorm Wind, Shelby
- When
- December 21, 1:50 PM CST
- Where
- Shelby County, 0.69 mi N of Timpson
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.910, -94.400
Several trees were downed in the Timpson community.
Thunderstorm Wind, Sabine
- When
- December 21, 2:10 PM CST
- Where
- Sabine County, 0.69 mi N of Hemphill
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.340, -93.850
Numerous trees and powerlines were downed throughout the county with over 27000 people without power at one time.
Thunderstorm Wind, Shelby
- When
- December 21, 2:10 PM CST
- Where
- Shelby County, 2.76 mi S of Shelbyville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.710, -94.080
Trees were downed throughout the southern and southeastern portion of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481265, 481273, 481274, 481275, 481276.